North Dakota, 2007

High Wind in North Dakota, August 10 to 11, 2007

August 10 to 11, 2007 · NWS BIS · 4 events in 4 counties and zones

In the early morning hours of Saturday, August 11th, severe thunderstorms were diminishing and pushing east across North Dakota. As this occurred, an outflow boundary with winds of 60 mph, moved across parts of north central North Dakota.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

In the early morning hours of Saturday, August 11th, severe thunderstorms were diminishing and pushing east across North Dakota. As this occurred, an outflow boundary with winds of 60 mph, moved across parts of north central North Dakota. The high wind occurred away from convection, with no thunderstorms in progress at the location of these high winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 9, 1:42 PM CST, 10 hours 33 minutes earlier.

Area forecast discussion, Aug 9, 1:42 PM CST, 10 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
242 PM CDT THU AUG 9 2007

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
A TYPICAL MID TO LATE SUMMER PATTERN WILL REMAIN ESSENTIALLY
UNCHANGED FOR THE NEXT 3 TO 6 DAYS WITH TROUGHS ON THE TWO COASTS
AND RIDGING ACROSS THE CENTRAL U.S. ... AND THE WESTERLIES NEAR THE
INTERNATIONAL BORDER WITH AN UPPER HIGH OVER THE SOUTH CENTRAL PART
OF THE NATION. THIS PATTERN WILL BRING OUR FORECAST AREA ABOVE
NORMAL TEMPERATURES. THE PATTERN ALSO FEATURES PASSING SHORT WAVES
EVERY 24 TO 48 HOURS. THESE WILL BE ABLE TO TAP INTO A FAVORABLE
THERMODYNAMIC PROFILE TO BRING US THE THREAT OF THUNDERSTORMS. THE
ONLY REMAINING DETAILS OF THE FORECAST IS TO PROPERLY IDENTIFY THE
TIMING OF THE IMPULSES.

THE 12Z NAM INDICATES A SHORT WAVE ENTERING WESTERN NORTH DAKOTA AT
MAX HEATING THIS AFTERNOON. THE 4KM WRF IS IN AGREEMENT AND
GENERATES A LINE OF THUNDERSTORMS IN THE WEST CENTRAL AND SOUTHWEST
PARTS OF THE STATE AROUND 22Z. THESE STORMS DIE OUT BY 06Z AS THEY
MOVE INTO CENTRAL NORTH DAKOTA...HOWEVER THE NAM AND GFS STILL
INDICATE A STRONG LLJ AT 06Z...SO THERE IS A REASONABLE CHANCE THAT
THE CONVECTION WILL BECOME ELEVATED AND SURVIVE THROUGH DAYBREAK.

FRIDAY EVENING WILL ALSO PRESENT A CHANCE OF THUNDERSTORMS...AS
ANOTHER SHORT WAVE CROSSES THE REGION. BETTER MOISTURE WILL BE IN
PLACE FOR THIS EPISODE AND SPC HAS PUT OUT A SLIGHT RISK FOR SEVERE
THUNDERSTORMS FOR THE TIME FRAME.

INCREASING H5 HEIGHTS WILL MAKE SATURDAY THE LIKELY CANDIDATE FOR A
QUIET AFTERNOON AND NIGHT.

ANOTHER SHORT WAVE SUNDAY NIGHT WILL BRING A CHANCE OF RENEWED
ACTIVITY.

.LONG TERM...MONDAY THROUGH THURSDAY NIGHT...
A SPRAWLING MIDSUMMER RIDGE WILL REMAIN IN PLACE IN THE EXTENDED
WITH NO SYNOPTIC-SCALE PATTERN SHIFT TO CAUSE ITS WEAKENING. BY THE
END OF THE PERIOD...THE 06Z GFS WAS AGGRESSIVE IN BRINGING THE
PACIFIC TROUGH EASTWARD...AND THE 12Z GFS THE EXACT OPPOSITE...BUT
THE PERSISTENCE OF THE HOT RIDGE ALONE ARGUES AGAINST BOTH SOLUTIONS
BEYOND DAY 5. THUS A BLEND OF THE 00Z GFS...ITS ENSEMBLE MEAN...AND
THE 00Z ECMWF IS THE PROXY FOR OUR FCST DATABASE TODAY. IN THIS
PATTERN THE CHALLENGE IS FINDING SOME CONSISTENCY IN S/WS IN ORDER
TO ADD VALUE TO THE FCST. THE ENSEMBLE MEAN ITSELF WOULD SUGGEST
NEAR CLIMATOLOGY /20 TO 30/ POPS FOR THE ENTIRE PERIOD. THE 12Z GFS
CONFIRMED THAT THE BEST THREAT OF THUNDER MAY BE MON AND WED...AND
WE WENT WITH THIS WHILE RECOGNIZING TIMING WILL WAFFLE SOME. IN THE
FIRST CASE 850MB THERMAL RIDGING /TEMPS 24-28 C/ WILL MAKE FOR A HOT
MONDAY...AND ADD TO THE MUCAPE / WHICH THE 12Z GFS PROGS AT 3000
J/KG / AHEAD OF A SFC TROUGH. THE SCENARIO LOOKS SIMILAR TO THOSE OF
THIS WEEK WHERE THE HIGHEST POPS MAY BE OVER CENT ND. THERMAL FIELDS
DO COOL SOME IN THE WAKE OF THIS S/W...THOUGH WITH STEADY 500MB
HEIGHTS THIS MAY NOT BE COMPLETELY TRUE. THUS FOR TUE-THU A BLEND OF
CLIMO AND GFS ENSEMBLE TEMPS WERE USED MORE THAN ANYTHING...YIELDING
LITTLE CHANGE TO THE GOING FCST.

&&

.AVIATION...
VFR CONDITIONS WILL CONTINUE INTO THE EVE FOR MOST AREAS. THE THREAT
OF TSRA IN WESTERN ND IS NOT ZERO AFT 21Z...BUT INSTABILITY IS
QUESTIONABLE SO WE WILL ONLY INCLUDE A CB AT DIK/ISN FOR THIS. A
GREATER CHANCE OF THUNDER IS ACROSS CENTRAL ND BETWEEN 07-16Z...BUT
STILL NOT EVERYONE WILL SEE STORMS. IMPACT IN THE TAFS MAY BE
INCREASED AT SOME SITES ONCE CONFIDENCE IN TIMING/LOCATION OF TSRA
CLUSTERS INCREASES. AT THE LEAST...MVFR CIGS/VIS WOULD ACCOMPANY ANY
STORMS AT BIS/MOT AND ESPECIALLY JMS DURING THIS TIME.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

RSL/CJS
Hazardous weather outlook, Aug 9, 2:48 PM CST, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
348 PM CDT THU AUG 9 2007

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-102100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
348 PM CDT THU AUG 9 2007 /248 PM MDT THU AUG 9 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT. THE PRIMARY
THREAT WILL BE IN THE FORM OF LARGE HAIL ACROSS CENTRAL NORTH
DAKOTA. HEAVY RAINFALL AND DANGEROUS LIGHTNING WILL ALSO
ACCOMPANY ANY STORMS. THE GREATEST CHANCE OF STORMS IS AFTER
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE POTENTIAL FOR SEVERE THUNDERSTORMS WILL INCREASE ON FRIDAY AND
FRIDAY NIGHT. THE THREAT MAY COME IN TWO WAVES...THE FIRST IN
SOUTH CENTRAL NORTH DAKOTA IN THE EARLY MORNING HOURS...AND THE
SECOND...GREATER THREAT OVER A LARGE PART OF WESTERN AND CENTRAL
NORTH DAKOTA FROM FRIDAY AFTERNOON INTO FRIDAY NIGHT. LARGE
HAIL AND DAMAGING WINDS ARE THE PRIMARY THREAT...BUT ISOLATED
TORNADOES ARE ALSO POSSIBLE FRIDAY AFTERNOON AND EVENING.

A SLIGHT CHANCE OF THUNDERSTORMS EXISTS MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT...BUT IS MORE LIKELY
FRIDAY AFTERNOON AND FRIDAY NIGHT.

CJS/RSL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Bottineau

When
August 10, 12:15 AM CST to August 11, 2:00 AM CST
Where
Bottineau forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.792, -100.833 (the zone’s center; the record gives no point)

Wind estimated at 60 mph reported.

High Wind, Renville

When
August 10, 11:45 PM CST to August 11, 1:00 AM CST
Where
Renville forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.719, -101.658 (the zone’s center; the record gives no point)

Wind estimated at 60 mph reported in Renville County. Public report to media. No thunderstorm in progress.

High Wind, Ward

When
August 10, 11:48 PM CST to August 11, 1:00 AM CST
Where
Ward forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Official NWS Observations

Minot ASOS reported peak wind gust at 0548Z of 52 knots.

High Wind, McHenry

When
August 11, 12:00 AM CST to 1:30 AM CST
Where
McHenry forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.235, -100.636 (the zone’s center; the record gives no point)

Wind estimated at 60 mph reported in McHenry County.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2007Every state in 2007This day in weather historyWarnings in North Dakota, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 58402, 57161, 57160, 58400.